Echocardiography and Monitoring Patients Receiving Dopamine Agonist Therapy for Hyperprolactinaemia

A Joint Position Statement of The British Society of Echocardiography, The British Heart Valve Society and The Society for Endocrinology

Richard Steeds; Craig Stiles; Vishal Sharma; John Chambers; Guy Lloyd; William Drake

Disclosures

Clin Endocrinol. 2019;90(5):662-669. 

In This Article

Conclusions

Evidence that dopamine agonists cause valvulopathy akin to carcinoid heart disease in patients with hyperprolactinaemia is limited to a very small number of isolated case reports in which the cumulative doses used were very high and not dissimilar to those reported in the original studies of PD patients. The finding of valvular regurgitation in a patient taking cabergoline for hyperprolactinaemia does not, in the absence of typical valvular structural changes, mandate discontinuation of the drug. Any decision about discontinuation of the drug should be a multi-disciplinary one, in discussion with the patient, and consideration should be given to replacement with bromocriptine. Ongoing collection of high-quality data, via collaborative audit and study initiatives, together with post-marketing reporting (eg, "yellow card" reports in the UK) of independently confirmed cases, is strongly encouraged.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....